Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 9, NWS Topeka, KS

March 12, 2003Osage County, Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 12, 2003, 6:58 PM CST for Osage County, Shawnee County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2003, 6:58 PM CST (00:58 UTC)
Expired
Mar 12, 2003, 8:00 PM CST
In force
62 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Osage County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 41 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 2:30 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 704 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
704 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 130058
SVRTOP
KSC139-177-130200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
658 PM CST WED MAR 12 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS
  SOUTHERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 800 PM CST

* AT 656 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A CLUSTER OF SEVERE THUNDERSTORMS FROM 15 MILES SOUTHWEST OF TOPEKA
  NEAR DOVER...TO THE SOUTHEAST SIDE OF TOPEKA.  THIS CLUSTER OF 
  STORMS WAS MOVING EAST AT 25 MPH.  HAIL UP TO THE SIZE OF NICKELS 
  HAVE BEEN REPORTED WITH THESE STORMS.

* SOME LOCATIONS AFFECTED...
  DOVER
  BURLINGAME
  AUBURN
  SCRANTON
  CARBONDALE
  SOUTHERN TOPEKA
  OVERBROOK
  RICHLAND

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3903 9595 3868 9594 3870 9550 3907 9552

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 2:40 PM CST, 4 hours 18 minutes earlier.

Area forecast discussion, Mar 12, 2:40 PM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
240 PM CST WED MAR 12 2003

INITIAL CONCERNS ARE SEVERE WEATHER FOR THE EVENING HOURS HAS LOW
IN TEXAS PANHANDLE PUMPS DEEP MOISTURE ACROSS SOUTHERN PORTIONS OF
CWA AND UPPER WAVE AND SHEAR FROM FRONT TO THE NORTH WORK ACROSS
AREA THROUGH ABOUT MIDNIGHT. THEN CONCERNS SHIFT TO TEMPERATURES FOR
FRIDAY AND SATURDAY AND PRECIP CHANCES OVER THE WEEKEND AND EARLY
NEXT WEEK.

WILL GO WITH SCATTERED THUNDERSTORMS POSSIBLY SEVERE GENERALLY I70
SOUTH THROUGH AROUND MIDNIGHT.  NORTHEAST FLOW BEHIND SYSTEM LEADING
TO COOLER TEMPS OVERNIGHT THEN GOING FORECAST. LOWS GENERALLY MID
30S NORTH TO AROUND 40 SOUTH.

EXPECT TO START THURSDAY OFF WITH SOME CLOUDS GIVEN STRATUS TO THE
NORTH AND LOW LEVEL RH ON MODEL SOUNDINGS.  NORTHEAST FLOW TURNS TO
SOUTH AND GIVEN SHALLOW RH...EXPECT SUNSHINE BY AFTERNOON.  GIVEN
THE EASTERN FLOW...FAVORING COMPROMISE ON ETA/FWC NUMBERS...CLOSER
TO FWC WITH HIGHS IN THE LOWER TO MID 60S NORTH TO SOUTH.

RIDGING OVER THE AREA ON THURSDAY NIGHT INTO FRIDAY WITH THICKNESS
RISES AS SYSTEM DIGS IN OVER THE WEST COAST.  DRY PERIOD WITH HIGHS
JUMPING UP INTO THE 70S ON FRIDAY AS GUSTY SOUTH WINDS KICK IN. COOL
START THURSDAY NIGHT WITH LOWS DOWN INTO THE UPPER 30S TO AROUND 40
BUT THESE MAY OCCUR EARLY ON WITH SOUTH WINDS RETURNING BY MORNING.

ON SATURDAY...MODELS BRINGING FIRST OF A NUMBER OF MINOR SHORTWAVES
OUT INTO THE PLAINS.  KEPT GOING FORECAST OF 20 PERCENTS...CANADIAN
SHARPER WITH THIS FEATURE AND WOULD SUGGEST INCREASING POPS.
WITH EXPECTED CLOUD COVER...LOWERED HIGHS INTO THE LOWER TO MID 70S.

IN THE SUNDAY THROUGH TUESDAY TIME FRAME...MODELS CONTINUING TREND
OF DEEPENING TROUGH OFF THE WEST ON SUNDAY WITH NEGATIVE TILT TROUGH
COMING OUT MONDAY INTO TUESDAY.  A RATHER ACTIVE SETUP WITH
CONSIDERABLY LOW LEVEL RH TO THE SOUTH AND WITH NEGATIVE
TILT...SHEARING THROUGH THE LAYERS. HAVE UPPED POPS INTO THE 30
PERCENT RANGE ON SUNDAY WITH ALL MODELS HINTING OF MINOR IMPULSE
EJECTING AT SOME POINT DURING THE DAY/EVENING.  GOING WITH AT LEAST
THE 40 PERCENT RANGE FOR MONDAY INTO TUESDAY AS MAIN SYSTEM EJECTS
INTO AREA.  MODELS DIFFERING ON SURFACE LOW POSITION. OLD MRF AND
ECMWF SIMILAR IN TIMING BUT DIFFERING ON LOW PLACEMENT OVER THE HIGH
PLAINS. LATEST GFS FASTER AND PUSHING LOW BY 12Z MONDAY INTO NORTH
CENTRAL KS.  WITH SYSTEM THIS STRONG PROBLEM GETS TO BE DRY SLOT
POTENTIAL AND AGAIN MODELS DIFFERING ON PLACEMENT OF THIS FEATURE
BUT ALL HINTING OF IT.  HIGHS IN THE UPPER 60S LOWER 70S ON
SUNDAY...THEN CLOUDS AND PRECIP SLIDE TEMPS THROUGH THE 60S.  KEPT
WEDNESDAY DRY FOR NOW BUT UPPER LOW STILL AROUND ON LATEST MRF AND
HIGH RH HINTING THAT PRECIP COULD LINGER.

.TOP...NONE
FRANTZ
Hazardous weather outlook, Mar 12, 4:51 PM CST, 2 hours 7 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
451 PM CST WED MAR 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE AREA THROUGH THE
EVENING HOURS.  SOME OF THE STORMS COULD BE SEVERE...PRODUCING MAINLY
LARGE HAIL...BUT DAMAGING WINDS ARE ALSO POSSIBLE...GENERALLY ALONG
AND SOUTH OF A ABILENE...TOPEKA...TO OSKALOOSA VICINITY INTO THE MID
EVENING HOURS.  ISOLATED SEVERE THUNDERSTORMS HOWEVER COULD NOT BE
RULED OUT OVER THE NORTHERN COUNTIES AS WELL.  THE THUNDERSTORMS
SHOULD BE ENDING OVER THE AREA BY THE MIDNIGHT HOUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THE AREA SATURDAY AND
SUNDAY...AND AGAIN MONDAY INTO TUESDAY.  AT THIS TIME...IT APPEARS
THE BETTER CHANCES FOR MORE SEVERE WEATHER WOULD BE IN THE MONDAY TO
TUESDAY TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED INTO THE EVENING HOURS...PRIMARILY FOR
AREAS ALONG AND SOUTH OF INTERSTATE 70...OVER NORTHEAST AND EAST
CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

FRANTZ

In the hours before

Local storm report, Mar 12, 6:14 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
714 PM CDT WED MAR 12 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0612 PM    2 S VALLEY FALLS          KS    1 INCH HAIL
03/12/03   JEFFERSON
Local storm report, Mar 12, 6:17 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR CST
NATIONAL WEATHER SERVICE TOPEKA KS
617 PM CST WED MAR 12 2003

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0533 PM    5 SSE WESTMORELAND        KS    .75 INCH HAIL
03/12/03   POTTAWATOMIE

0608 PM    4 SSW VALLEY FALLS        KS    .75 INCH HAIL
03/12/03   JEFFERSON

0610 PM    1 S VALLEY FALLS          KS    .88 INCH HAIL
03/12/03   JEFFERSON

0612 PM    2 S VALLEY FALLS          KS    1 INCH HAIL
03/12/03   JEFFERSON
Local storm report, Mar 12, 6:34 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
634 PM CST WED MAR 12 2003

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0633 PM    NEOSHO RAPIDS             KS    .88 INCH HAIL
03/12/03   LYON
Local storm report, Mar 12, 6:41 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CST WED MAR 12 2003

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    2 W HOYT                  KS    .75 INCH HAIL
03/12/03   JACKSON
Local storm report, Mar 12, 6:46 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CST WED MAR 12 2003

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    2 S GRIDLEY               KS    .75 INCH HAIL
03/12/03   COFFEY
Local storm report, Mar 12, 6:54 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CST WED MAR 12 2003

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0653 PM    1 E ESKRIDGE              KS    1 INCH HAIL
03/12/03   WABAUNSEE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 6:00 PM CSTSevere Thunderstorm WarningTOPCoffey60 min
Mar 12, 6:02 PM CSTSevere Thunderstorm WarningTOPJackson43 min
Mar 12, 6:32 PM CSTSevere Thunderstorm WarningTOPOsage48 min
Mar 12, 6:45 PM CSTSevere Thunderstorm WarningTOPJackson, Jefferson60 min
Mar 12, 6:57 PM CSTSevere Thunderstorm WarningTOPDouglas63 min
Mar 12, 7:22 PM CSTSevere Thunderstorm WarningTOPDouglas, Franklin63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.